Key result
Dual nivolumab and ipilimumab triggers fatal myocarditis with complete AV block 14 days post-cycle.
Why the study?
Immune checkpoint inhibitor-associated myocarditis is a rare but potentially fatal immune-related adverse event whose risk is increased with combined PD-1 and CTLA-4 blockade.
Case Report (n=1)
No
Complete atrioventricular block accompanied by a marked dynamic troponin increase after combined nivolumab and ipilimumab therapy should raise immediate suspicion of potentially fatal immune checkpoint inhibitor-associated myocarditis once obstructive coronary artery disease is excluded.
Fulminant myocarditis can prove fatal with combined nivolumab-ipilimumab; this case report leaves open optimal cardiac surveillance strategies.
Background: Immune checkpoint inhibitor (ICI)-associated myocarditis is a rare but potentially fatal immune-related adverse event that may present with conduction abnormalities, ventricular arrhythmias, cardiogenic shock, and sudden cardiac death. The risk is increased with combined programmed cell death protein 1 (PD-1) and cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) blockade. We report a fatal case of fulminant ICI-associated myocarditis following combined nivolumab and ipilimumab therapy. Case Presentation: A 79-year-old man with metastatic clear-cell renal cell carcinoma developed progressive fatigue and exertional dyspnea 14 days after his first and only cycle of nivolumab and ipilimumab. Electrocardiography revealed complete atrioventricular block. High-sensitivity cardiac troponin T increased from 2575 to 11,327 pg/mL, whereas creatine kinase initially decreased from 8690 U/L before rising again. Coronary angiography excluded obstructive coronary artery disease. Temporary transvenous pacing was followed by permanent pacemaker implantation. Despite intensive care, the patient developed progressive hemodynamic deterioration requiring vasopressor support and ultimately fatal cardiorespiratory collapse. ICI-associated myocarditis was not recognized during life; therefore, no myocarditis-directed diagnostic work-up or immunosuppressive treatment was initiated. Post-mortem examination demonstrated pronounced diffuse lymphohistiocytic myocarditis involving both atria and ventricles. ICI-associated myocarditis was identified as the cause of death, with a concomitant retroperitoneal abscess with pancreatic fistulation considered an aggravating condition. Conclusions: Complete atrioventricular block accompanied by a marked dynamic troponin increase should raise suspicion of ICI-associated myocarditis, particularly after exclusion of obstructive coronary artery disease. In this case, the diagnosis was established only post mortem. Earlier recognition of this clinical constellation may facilitate timely myocarditis-directed diagnostic evaluation and treatment.
No takes yet. Share an insight, caveat, or question.
Knoblich et al. (2026) conducted a case report in Fulminant immune checkpoint inhibitor-associated myocarditis with complete atrioventricular block (n=1). Combined nivolumab and ipilimumab therapy was evaluated on Fatal cardiorespiratory collapse due to autopsy-confirmed diffuse lymphohistiocytic myocarditis. Combined nivolumab and ipilimumab led to fatal autopsy-confirmed myocarditis with complete AV block 14 days post-cycle (hs-cTnT rose from 2575 to 11,327 pg/mL).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: